Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 24, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at May 1, 2018, 10:01 PM CDT for Muscatine County, Iowa; Rock Island County, Illinois. It took effect at May 6, 2018, 7:00 PM CDT. It was in force for 13 days.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 10:01 PM CDT (03:01 UTC)
- In effect from
- May 6, 2018, 7:00 PM CDT
- Expired
- May 19, 2018, 9:02 PM CDT
- In force
- 13 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Muscatine County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Illinois City (ILNI2).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 1, 6:28 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 1, 6:28 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 628 PM CDT Tue May 1 2018 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Tue May 1 2018 Latest sfc analysis was indicating a slow moving or almost quasi- stationary boundary draped from western KS, northeastward acrs far northwestern IA, and to north of LK Superior. Sfc DPTs have pooled into the mid-upper 50s and 60s west, to the lee of this boundary. Aloft, upper L/W Trof was seen on water vapor imagery digging south acrs southern CA, making for increasingly active southwesterlies streaming up to the lee of it acrs the Plains and upper Midwest. The stage is set for a period of unsettled weather through Thursday night. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 330 PM CDT Tue May 1 2018 Tonight...Convective and MCS forcing tools show two main areas for convective initiation as an increasing evening low level jet more and more THTA-E rich, starts to converge. One area appears to be setting up from far southeastern SD and along the IA/MN border, while an approaching vort max embedded in the southwesterlies lights up a swath this evening from south central KS and up the MO RVR Valley. Thus the DVN CWA may be mainly dry or have just and isolated shower/storm until 10 to 11 PM, when the upstream activity from western/southwestern IA propagates eastward, feeding on increasing southwesterly 40-50 KT LLJ. If this trajectory pans out, would expect a cluster of storms or even a MCS moving into and acrs the northwestern third of the fcst area after 10-11 pm. Some potential of marginally severe size hail and winds with this activity as adequate CAPEs and shear linger. Locally heavy rain of up to an inch possible by Wed morning in these areas. This first round may then move out of the north central and northeastern CWA by 3 or 4 AM, with eyes then turning to potential convective clusters of KS origin moving into the southwestern CWA before dawn Wed morning. Will have to watch these two for possibly severe size hail. With ongoing LLJ action, besides these two scenarios, will also have to watch for isolated to widely sctrd showers/storms acrs the area overnight. Increasing DPTs and ongoing southerly sfc flow will make for mild lows in the low to mid 60s over most of the CWA. Wednesday...Much like today, may have to deal with lingering showers and storms out of tonight into mid Wed morning. Veering and decreasing jet should bring about an eventual diurnal decrease in strength and coverage by Wed afternoon. Some morning storms may have to be monitored for hail. Then depending on debris decay and re- establishing south flow recovery, temps will warm into the upper 70s to low 80s again, and possibly warmer, but higher sfc DPTs in the low 60s/humidity levels will battle the stretch toward the mid 80s. Temporary upper ridge and H75 to H7 MB cap may make for a lull in much of any convection for the afternoon period. ..12.. .LONG TERM...(Wednesday Night through next Tuesday) ISSUED AT 330 PM CDT Tue May 1 2018 Wednesday night through Thursday night is the main window for active weather, with a few rounds of showers and storms as a lead shortwave is followed by main ejecting positive tilt trough for Thursday with both encountering deepening tropospheric moisture. Potential exists for severe weather Wednesday night (slight to enhanced risk from SPC), as storms to our west/southwest could potentially grow upscale into a linear MCS while moving across portions of the cwa. This line of storms would bring an attendant damaging wind threat by mid evening into the early overnight, especially south of I-80. Large hail is also possible. Thursday will be accompanied by another risk for severe weather as the main forcing ejects over the region. Deep layer shear more than sufficient to support risk of severe storms by Thursday afternoon into evening. However, the uncertainty lies with amount of destabilization due to clouds and potentially precipitation around throughout the day which will have impact on magnitude of severe weather threat. Nonetheless, will need to monitor Thursday afternoon and evening for another round of severe weather potential. Overall, anticipate widespread rainfall amounts of 1 to 2 inches by Friday morning with swaths or areas of higher amounts where storms move over the same location repeatedly. We have been quite dry with main climate sites 2 to 3 inches below normal on precipitation for April. Therefore, anticipate much of this being able to soak in and overall flash flooding threat is low. But, will have to watch for any areas that get repeated activity and potentially higher amounts increasing the threat for flash flooding. Drying out then for Friday and Saturday with pleasant conditions, as high pressure builds in. Models continue to suggest another front attendant to a shortwave in NW flow passing on Sunday providing a chance for showers and possibly a few rumbles of thunder. Then, another bout of high pressure to start next week with dry and pleasant conditions once again. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) ISSUED AT 628 PM CDT Tue May 1 2018 Active weather through the period aviation-wise as thunderstorms will become more common overnight across the area. Storms are expected overnight, then again tomorrow afternoon. With low confidence on placement of storms tomorrow, opted to go with a PROB30 instead. Otherwise, mainly VFR with MVFR with any storm. The next few hours should remain VFR. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...McClure AVIATION...Gibbs
Hazardous weather outlook, May 1, 3:58 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 358 PM CDT Tue May 1 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-022030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 340 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will move into portions of eastern Iowa after mid evening, and then across northwestern Illinois into the overnight hours. Other storms may then move into southeastern Iowa and northeastern Missouri late tonight before dawn Wednesday morning. The storms moving into eastern Iowa later this evening and overnight, will have the potential of producing some severe weather in the form of large hail and damaging wind gusts up to 60 MPH. The storms moving into the southwest portions of the Outlook Area late tonight may produce some large hail as well. Locally heavy rain will occur with any of the stronger storm cells. The Storm Prediction Center has placed areas along and west of a line from Williamsburg Iowa, to Cedar Rapids, and to Dubuque Iowa in a slight risk for severe weather tonight. Much of the rest of the area except for west central Illinois, is in a marginal risk. Flooding is expected along portions of the Mississippi River late this week and into the following week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are expected to move back across the outlook area Wednesday evening and overnight. Some severe storms are likely, with the greatest risk south of Interstate 80. The main severe threat is damaging winds and large hail. There is a low threat of a tornado. The Storm Prediction Center has an enhanced risk for severe weather on Wednesday across much of southeast Iowa and northeast Missouri, with a slight risk across the rest of the Outlook area. Another round of thunderstorms is expected on Thursday, with additional severe storms possible in the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight over portions of eastern Iowa. 12/05
In the hours before
Special weather statement, May 1, 8:14 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT TUE MAY 1 2018
IAC019-055-020200-
Buchanan-Delaware-
814 PM CDT TUE MAY 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHERN DELAWARE COUNTIES UNTIL 900 PM CDT...
At 813 PM CDT, a strong thunderstorm was located near Masonville, or
9 miles west of Manchester, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Manchester, Edgewood, Winthrop, Lamont, Colesburg, Greeley, Dundee,
Masonville, Oneida, Winthrop Golf Course, Delaware County
Fairgrounds, Manchester Airport, Coffins Grove Park, Twin Bridges
Park and Backbone State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Iowa.
LAT...LON 4263 9113 4238 9170 4252 9184 4265 9166
4265 9113
TIME...MOT...LOC 0113Z 234DEG 37KT 4251 9164
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:14 PM CDT | Special Weather Statement | DVN | Delaware | 46 min |
| May 1, 8:25 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 35 min |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Dubuque | 12 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Clinton | 15 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Scott | 15 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 19 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Louisa | 21 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 21 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Des Moines | 23 days |
| May 1, 10:01 PM CDT | River Flood Warning | DVN | Des Moines, Lee | 23 days |
| May 2, 4:27 PM CDT | Special Weather Statement | DVN | Jefferson | 33 min |
| May 2, 4:31 PM CDT | Special Weather Statement | DVN | Clinton | 29 min |
| May 2, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 38 min |
| May 2, 5:00 PM CDT | Special Weather Statement | DVN | Washington | 45 min |
| May 2, 5:04 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 56 min |
| May 2, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 15 min |
| May 2, 6:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 56 min |
| May 2, 6:47 PM CDT | Tornado Warning | DVN | Keokuk | 43 min |
| May 2, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 27 min |
| May 2, 6:04 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 56 min |
Nearby
River Flood Warnings in Iowa, 2018River Flood Warnings in Illinois, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.